Tornadoes · United States · Minnesota · 2018

EF0 tornado, Dennison to Red Wing, Minnesota, September 20, 2018

From Dennison to Red Wing, this EF0 tornado ran 3.2 miles across Dakota and Goodhue counties on September 20, 2018, touching down at 7:02 PM CDT and reaching 70 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
September 20, 2018
Touchdown
7:02 PM CDT (00:02 UTC)
Lifted
7:05 PM CDT (00:05 UTC)
On the ground
3 minutes
Path length
3.2 miles (5.1 km)
Path width
70 yards (64 m)
Deaths
0
Injuries
0
Property damage
$15,000
Counties
Dakota and Goodhue counties
Touchdown point
44.542, -92.969
Lift-off point
44.536, -92.905
Record number
1809201802-01

The damage survey

25 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Extensive tree damage. no structural damage except for trees landing on them.
  • tin blown across road, some tree damage
  • WCCO-TV drone video shows definite confergenct damage.
  • building material scattered

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A violent outbreak of significant straight line winds, downburst winds, and multiple tornadoes occurred during the afternoon and early evening across southern Minnesota. ||During the afternoon of Thursday, September 20th, a warm front lifted northward across far southern Minnesota. By the late afternoon, the warm front lied from just south of the Minnesota River, northeast to around the city of Wabasha. ||Several thunderstorms developed in southwest Minnesota, and northwest Iowa. These storms moved into far southern Minnesota and quickly intensified and raced off to the east-northeast along, and north of this warm front. ||Damage reports started to come into the office around 4 PM CST in Martin County, with multiple reports of significant damage from south of Mankato, to Waseca, then northeast through Waterville, Morristown, Owatonna, Faribault, Northfield, Cannon Falls, and Red Wing before moving into west central Wisconsin. ||A long, and several day storm survey indicated at least XX confirmed tornadoes occurred in a widespread area of damaging winds from Martin County, northeast into west central Wisconsin. ||The most destruction part of the storm occurred around Waterville, Morristown, Owatonna, Faribault and Cannon Falls. These cities all reported homes, buildings and warehouses either damaged or destroyed. ||Hundreds of large, mature trees were uprooted or snapped along this path of destruction, including numerous trees up to 4 feet in diameter. In addition to the trees, structural damage was widespread including the Faribault airport where 80 planes were either damaged or destroyed as hangers were blown off their foundation. ||The towns of Waterville and Faribault had the most homes damaged which was associated with EF2 tornado damage. ||Two miles west of the Faribault airport, a resort area on Roberds Lake had upwords of 75 percent of the trees uprooted or blown down on the east side of the lake. Some of the trees landed on homes and split them in half.

This is the continued tornado track from the Rice County tornado that moved an additional 0.6 miles northeast into Goodhue County. A storm survey, and drone footage, concluded that damage was associated with uprooted trees along the Rice, Goodhue county line, with a flattened corn field to the northeast of the uprooted trees. The damage was consistent with EF1 damage with maximum wind speeds of 90 mph and a width of 100 yards.

A NWS storm survey, plus drone footage, concluded that an EF1 tornado tracked 1.9 miles which started 3 miles south of Cannon Falls, crossed over Highway 52, and lifted just south of downtown Cannon Falls. This tornado damaged a warehouse building, numerous large trees, homes, and a cemetery. The damage was consistent with EF1 damage with maximum wind speeds of 95 mph and a width of 440 yards. There was other damage to the north of the tornado track which was consistent with downburst winds.

A NWS storm survey, plus drone and satellite footage, concluded that an EF0 tornado tracked 2.5 miles from east of Randolph, to the Goodhue County line, north of Highway 29. Most of the damage was associated with corn and soy bean fields flatten. Maximum width was 70 yards with estimated wind damage of 70 mph.

This is the continued tornado track from the Dakota County tornado that moved an additional 0.7 miles east into Goodhue County. A storm survey concluded that EF0 damage occurred to a warehouse building in northern Goodhue County.

A NWS storm survey, plus areal footage of drone and satellite data, concluded that an EF0 tornado tracked 4.6 miles from south of Hampton, then east-northeast before it lifted 2 miles east of New Trier. This tornado tracked mainly through corn and soy bean fields, and occasionally damaging a few sheds and outbuildings. The damage was consistent with EF0 damage with maximum wind speeds of 75 mph and a width of 220 yards.

A NWS storm survey concluded that an EF0 tornado tracked eastward for 2.6 miles across the Mississippi River Valley, to the Wisconsin state line. The tornado tracked only one quarter of a mile north of the Treasure Island Resort and Casino. Damage was confined to uprooted trees and an outbuilding. The tornado continued into Pierce County Wisconsin.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS MPX issued a tornado warning for this county at 23:49 UTC, 13 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a tornado watch, issued at 20:34 UTC and running to 00:47 UTC.

Issued (UTC)ExpiredProductOffice
20:34 UTC00:47 UTCTornado WatchMPX
22:54 UTC02:00 UTCFlood WarningMPX
23:13 UTC00:00 UTCSevere Thunderstorm WarningMPX
23:41 UTC00:15 UTCSevere Thunderstorm WarningMPX
23:49 UTC00:30 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Sep 20, 6:56 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 20, 6:56 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Thu Sep 20 2018

.UPDATE...
Issued at 639 PM CDT Thu Sep 20 2018

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu Sep 20 2018

Elevated thunderstorms developed along the moisture gradient
across Southwestern and Central MN with heavy rain and wind gusts
near 30- 35 kts. Clearing and an increase in MUCAPE has been
noticed across South Central MN. This clearing trend is expected
to continue through the early afternoon and help destabilized the
boundary layer with near 3000 J/kg of SBCAPE expected by 21Z
(according to the RAP). The surface low will continue to deepen as
it progresses northeastward with its placement over the NE/IA/SD
border at 1930Z.

An Enhanced Risk of Severe Weather remains in place due to the
concern for severe wind, tornado, and hail during the late
afternoon and evening. Thunderstorms are expected to develop
along a cold front with the main mode being linear. However, a few
isolated cells could develop ahead of this line. Bulk shear is
expected to be near 60 kts by 00Z across Southern MN and Western
WI as 850 mb winds increase to 50 kts. LCL values are expected to
be near 1000 m and DCAPE will be near 1300 J/kg, so severe winds
will be possible along the cold front. SFC to 1 km shear will be
near 30-40 kts which is supports the tornado potential.

Storms are expected to exit to the east overnight by 06Z with cold
air advection to follow. Winds will be windy with gusts near 25-30
kts common Friday morning.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM CDT Thu Sep 20 2018

Surface high pressure will be in place to start the long term
period, which will make for a cool start to Saturday morning. With
light winds and clear skies, expect lows to dip into the mid 30s
from parts of central MN across west central WI. Therefore areas
north of I-94 will have the potential for the first frost of the
season. High pressure prevails through the weekend and brings
quiet and dry weather, with highs in the 60s on Saturday. Temps
moderate a tad on Sunday as the high pressure begins to shift
southeast and southerly flow develops. Expect highs in the mid 60s
to lower 70s.

Monday and Monday night there is decent agreement amongst the
models that a decent shortwave trough will move across the north
central CONUS and push a front across the area. Have included
high chance POPs.

Behind this system temperatures cool down slightly below normal,
with highs in the 60s and lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 639 PM CDT Thu Sep 20 2018

Complicated next 6-12 hours due to ongoing convection pushing thru
eastern/southern MN through western WI followed by low stratus and
wind shifts behind the convection. Have included wind gusts up to
50kt in advance of the convection as reports have been coming in
indicating wind speeds in the 50-60kt range. Ceilings may be a bit
tricky in advance of and with the line of convection then
subsidence in its wake will drop ceilings to IFR for much of the
late evening through the overnight hours. Steady improvement
expected tomorrow as the cold front exits and high pressure
arrives. Breezy/gusty winds will continue as wind directions
eventually go to SW and W behind the front. Ceilings will
gradually break with at least partially clear skies late tomorrow
afternoon into tomorrow evening.

KMSP...Strong winds/heavy precip to start as the line of storms
moves through right around initialization time. Ceilings then to
drop through the MVFR range to IFR overnight through daybreak.
Sub-1700ft ceilings likely for at least the first half of the day
tomorrow before VFR conditions take hold for the afternoon/evening
push.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind SW 5-10 kts.
Sun...VFR. Wind SE 5-10 kts.
Mon...Mainly VFR. Chc MVFR/TSRA late. Winds S 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...AMK
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Sep 20, 10:21 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1021 AM CDT Thu Sep 20 2018

MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-211530-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon in south
central and east central Minnesota, as well as in west central
Wisconsin. The primary risk will be strong winds. Large hail and
heavy rain will also be possible, along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and early evening.

MNZ041>045-047>050-054>057-064-211530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon. The threat for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Sep 20, 6:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     GRANADA                 43.70N 94.34W
09/20/2018                   MARTIN             MN   LAW ENFORCEMENT

            HOUSE PUSHED OFF FOUNDATION. TREES DOWN.

&&

TDK
Local storm report, Sep 20, 6:39 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
639 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TORNADO          2 S ELYSIAN             44.18N 93.68W
09/20/2018                   WASECA             MN   LAW ENFORCEMENT

            HOUSE DAMAGED. RADAR DEBRIS SIGNATURE IN THE
            SAME AREA. TORNADO REPORTED VIA HAM RADIO.

&&

TDK
Local storm report, Sep 20, 6:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND GST     2 W OWATONNA            44.09N 93.26W
09/20/2018  M52 MPH          STEELE             MN   PUBLIC

            REPORT RELAYED BY STEELE COUNTY EM FROM
            TRAINED SPOTTER.

&&

CTG
Local storm report, Sep 20, 6:44 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
644 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     2 W OWATONNA            44.09N 93.26W
09/20/2018  M52 MPH          STEELE             MN   PUBLIC

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            W OWATONNA. REPORT RELAYED BY STEELE COUNTY
            EM FROM TRAINED SPOTTER.

&&

CTG
Local storm report, Sep 20, 6:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HEAVY RAIN       1 S CAMBRIDGE           45.56N 93.22W
09/20/2018  E4.00 INCH       ISANTI             MN   TRAINED SPOTTER

            TRAINED SPOTTER CALLED TO REPORT STREET
            FLOODING UP TO THE CURB. NO PHOTO PROVIDED.

&&

CTG
Local storm report, Sep 20, 7:00 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 NW FARIBAULT          44.33N 93.31W
09/20/2018                   RICE               MN   EMERGENCY MNGR

            SIGNIFICANT DAMAGE AT FARIBAULT AIRPORT.
            PLANES FLIPPED. OTHER DAMAGE REPORTS JUST
            COMING IN TO RICE COUNTY EM.

&&

TDK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

12.0 hours after it, 63 km from the path. September 21, 2018.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -20964, lifted condensation level 608 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -68 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-20964 J/kg
Surface CAPE
43 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

Stanton Airfield (SYN), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:15 UTC66.764.860° 11 kt161000.3
22:35 UTC67.365.350° 10 kt15999.7VCTS
22:55 UTC68.265.860° 7 kt999
23:15 UTC6966.470° 4 kt998.6
23:35 UTC6966.650° 6 kt998.6
23:47 UTC6966.760° 7 kt998

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Minneapolis radar (KMPX), 60 km away, was scanning. The volume nearest the touchdown began at 00:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:30 UTCTSTM WND DMG1 E WatervilleLe Sueur, MNTWEET WITH PHOTOS OF TREES DOWN AND MINOR DAMAGE TO WATERVILLE-ELYSIAN-MORRISTOWN HIGH SCHOOL.
23:30 UTCTSTM WND DMG1 E WatervilleLe Sueur, MNPHOTO RELAYED VIA TWITTER OF TREES AND POWER LINES DOWN ACROSS ROAD.
23:30 UTCTSTM WND DMGWatervilleLe Sueur, MNNUMEROUS TREES DOWN AROUND WATERVILLE.
23:32 UTCTORNADOMorristownRice, MNEF2 TORNADO TRACKED NORTHEAST 25.8 MILES. SEVERAL HOMES WERE DESTROYED IN SOUTHERN MORRISTOWN.
23:34 UTCTSTM WND DMG1 Nne MinnetonkaHennepin, MNRELAYED BY EM.
23:35 UTCTSTM WND DMGMorristownRice, MNNUMEROUS TREES DOWN FROM MORRISTOWN TO WATERVILLE.
23:36 UTCTSTM WND GST 522 W OwatonnaSteele, MNCORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 W OWATONNA. REPORT RELAYED BY STEELE COUNTY EM FROM TRAINED SPOTTER.
23:38 UTCTORNADO6 Nne MorristownRice, MNEF1 TORNADO TRACKED NORTHEAST 7.7 MILES.
23:39 UTCTSTM WND DMGMedfordSteele, MNPUBLIC REPORT OF TREES UPROOTED AND SNAPPED AT THE BASE IN MEDFORD.
23:39 UTCTORNADO6 Wnw FaribaultRice, MNTORNADO SPUN UP 6 WNW FARIBAULT, TRACKED ACROSS ROBERDS LAKE AND I-35, BEFORE ENDING 5 N FARIBAULT. THE MOST EXTENSIVE DAMAGE OCCURRED ON THE EAST SIDE OF ROBERDS LAKE WHERE NUMEROUS HOMES, BOATS, AND TREES WERE DAMAGED.
23:42 UTCTSTM WND GST 1103 Nw FaribaultRice, MNSEVERE THUNDERSTORM WINDS OCCURRED FROM ABOUT 4 NW OF MORRISTOWN EAST TO THE SOUTHERN SIDE OF THE NORTHWEST FARIBAULT TORNADO, (INCLUDING THE FARIBAULT AIRPORT AREA), TO CANNON FALLS. WINDS WERE MOST EXTREME NEAR THE AIR
23:42 UTCTORNADO3 Nne MedfordRice, MNCALLED IN TO REPORT TREES DOWN AND UPROOTED. A ROOF WAS BLOWN OFF A SHED AND THERE ARE ROAD BLOCKAGES. RADAR CONFIRMED TORNADO.
23:43 UTCTSTM WND DMG1 N FaribaultRice, MNTWEET WITH PHOTOS OF STRUCTURAL DAMAGE TO METCON BUILDING AND SIGNIFICANT TREE DAMAGE NEARBY.
23:43 UTCTSTM WND GST 522 W OwatonnaSteele, MNREPORT RELAYED BY STEELE COUNTY EM FROM TRAINED SPOTTER.
23:43 UTCTORNADO1 Nw FaribaultRice, MNSECOND-HAND RELAY FROM STORM SPOTTERS OF A TORNADO CROSSING I-35 NEAR FARIBAULT. NO PHOTO PROVIDED.
23:43 UTCTORNADO6 Wsw DundasRice, MNEF1 TORNADO TRACKED NORTHEAST 14.3 MILES.
23:44 UTCTSTM WND DMG1 Ne OwatonnaSteele, MN
23:44 UTCTSTM WND DMGFaribaultRice, MNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM FARIBAULT. PUBLIC REPORT OF NUMEROUS TREES DOWN IN FARIBAULT. MAXIMUM DIAMETER ESTIMATED TO BE 2 FEET. NO PHOTOS PROVIDED.
23:45 UTCTSTM WND DMG3 Nw FaribaultRice, MNSIGNIFICANT DAMAGE AT FARIBAULT AIRPORT. PLANES FLIPPED. OTHER DAMAGE REPORTS JUST COMING IN TO RICE COUNTY EM.
23:48 UTCTORNADO3 Wsw DundasRice, MNEF0 TORNADO TRACKED 3.8 MILES TO DUNDAS.
23:50 UTCTSTM WND DMG1 Se OwatonnaSteele, MNSEVERAL TREES DOWN PER SKYWARN GROUP ON SOCIAL MEDIA.
23:50 UTCTSTM WND DMG2 Se NorthfieldRice, MNFROM FACEBOOK, NWS EMPLOYEE RELAYED PHOTO OF DESTROYED RED BARN PIZZA PLACE.
23:50 UTCTSTM WND DMGFarmingtonDakota, MNTREES AND POWER LINES DOWN.
23:51 UTCTSTM WND DMG6 Wnw RandolphDakota, MNTREES AND POWER LINES DOWN.
23:52 UTCTSTM WND DMG3 Nnw DennisonRice, MNFROM FACEBOOK, NWS EMPLOYEE RELAYED FROM RELATIVES THAT A SHED HAD BLOWN AND LARGE TREES HAD BEEN BLOWN DOWN.
23:52 UTCTSTM WND DMG4 Ene NorthfieldRice, MNFROM FACEBOOK, NWS EMPLOYEE RELAYED FROM RELATIVES THAT A LARGE GRAIN LEG WAS DOWN AND BINS WERE DAMAGED.
23:52 UTCTSTM WND DMG4 W DennisonRice, MNFROM FACEBOOK, NWS EMPLOYEE RELAYED FROM RELATIVES THAT MANY LARGE PINE TREES WERE DOWN AND A CAMPER WAS MOVED.
23:53 UTCTSTM WND DMGWest St. PaulDakota, MNTREES DOWN.
23:53 UTCTORNADO2 E NorthfieldRice, MNEF1 TORNADO TRACKED EASTWARD 8.9 MILES.
23:54 UTCTSTM WND DMG2 N DennisonGoodhue, MNRELAYED REPORT VIA NWSCHAT OF SEVERAL TREES SNAPPED AND CEMENT STAVE STYLE SILO BLOWN DOWN ON FARM. NO PHOTOS PROVIDED.
23:54 UTCTORNADO3 E NorthfieldRice, MNMPING REPORT OF A TORNADO.
23:55 UTCTSTM WND DMG1 Nnw OwatonnaSteele, MNCORRECTS TIME - REPORT FROM 1 NNW OWATONNA. STEELE COUNTY EM CALLED TO REPORT NUMEROUS 6-12 INCH TREES SNAPPED AND DOWN IN OWATONNA.
23:56 UTCTORNADO4 E KenyonGoodhue, MNEF0 TORNADO TRACKED EAST NORTHEASTWARD 19.4 MILES. MOST OF THE DAMAGE WAS TO CORN FIELDS.
23:57 UTCTSTM WND GST 485 W West ConcordDodge, MNREPORTED BY WEST CONCORD FIRE DEPT
23:57 UTCTSTM WND GST 485 W West ConcordDodge, MNREPORTED BY WEST CONCORD FIRE DEPT.
23:57 UTCTORNADO4 S RandolphGoodhue, MNGOODHUE COUNTY 911 CENTER REPORTS SIGNIFICANT DAMAGE AT STANTON AIRPORT. RADAR CONFIRMED A TORNADO IN THE AREA.
23:58 UTCTSTM WND DMG2 W West ConcordDodge, MNTREES BLOWN DOWN
23:58 UTCTSTM WND DMG2 W West ConcordDodge, MNTREES BLOWN DOWN.
23:59 UTCTSTM WND GST 603 Nnw West ConcordDodge, MNREPORTED BY WEST CONCORD FIRE DEPT
23:59 UTCTSTM WND GST 603 Nnw West ConcordDodge, MNREPORTED BY WEST CONCORD FIRE DEPT.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2018 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of September 20, 2018

28 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 202:23 PM EDTEF1Geauga, OH3.225$75,000
September 202:31 PM EDTEF1Geauga, OH4.125$145,000
September 205:21 PM CDTEF1Dickinson, IA5.135
September 205:52 PM CDTEF1Martin, MN6.5220$1.5 million
September 205:58 PM CDTEF0Blue Earth, MN1.170
September 206:04 PM CDTEF0Blue Earth, MN0.870$50,000
September 206:19 PM CDTEF1Waseca, MN7.14401
September 206:20 PM CDTEF0Waseca, MN0.720
September 206:20 PM CDTEF1Waseca, MN10.9300
September 206:25 PM CDTEF1Waseca, MN7.2330
September 206:28 PM CDTEF1Waseca, MN11.1350
September 206:31 PM CDTEF2Rice, MN4.9300
September 206:35 PM CDTEF1Steele, MN8.1300
September 206:35 PM CDTEF1Rice, MN8.6440
September 206:37 PM CDTEF2Rice, MN3.0600
September 206:40 PM CDTEF1Rice, MN1.6150
September 206:40 PM CDTEF1Rice, MN9.1500
September 206:44 PM CDTEF1Rice, MN4.7440
September 206:44 PM CDTEF1Rice, MN7.2300
September 206:45 PM CDTEF1Rice, MN5.8440
September 206:46 PM CDTEF0Rice, MN5.575
September 206:52 PM CDTEF1Rice, MN5.3550
September 206:56 PM CDTEF0Goodhue, MN8.7250$50,000
September 207:01 PM CDTEF1Goodhue, MN1.9440
September 207:04 PM CDTEF0Dakota, MN4.6220
September 207:09 PM CDTEF0Goodhue, MN6.2150$50,000
September 207:16 PM CDTEF0Pierce, MN to WI3.2100$5,000
September 207:27 PM CDTEF0Pierce, WI1.7140

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.